New Jersey, 2018

Damaging Winds in New Jersey, May 15, 2018

May 15, 2018 · NWS PHI · 3 events in 3 counties and zones

Severe thunderstorms moved across portions of northern New Jersey with hail and wind damage reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Severe thunderstorms moved across portions of northern New Jersey with hail and wind damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 15, 2:26 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, May 15, 2:26 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
326 PM EDT Tue May 15 2018

.SYNOPSIS...
The cold front responsible for today's storms is expected to
stall over our region tonight. This front will remain over our
region for the next few days before lifting north as a warm
front this weekend. A cold front approaches the region early
next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A strong cold front advancing across central Pennsylvania and
New York this afternoon will move across our area this evening.
Ahead of this front, ample sunshine has allowed temperatures to
warm well above normal today. These temperatures, combined with
dewpoints in the mid-upper 60s approaching low 70s in some area,
has allowed strong instability to build this afternoon across
the area with CAPE values above 2,000-3,000 J/kg and LI values
as low as -8 to -10. Thunderstorms continue to progress
eastward, an with the instability in place, they are expected to
continue well into the area this evening. The strongest bulk
shear of 50-60 knots is farther north as evident of the more
isolated severe storms to our north. However, there remains
strong mid level flow from 700-500 mb of 50-60 knots moving
across the area. This will allow for storms to remain severe
across eastern Pennsylvania, New Jersey, and the northern
portions of Delmarva. So the Severe Thunderstorm Watch remains
in effect.

Another concern this evening is the potential for flash
flooding as the storms move southward. We keep the Flash Flood
Watch in effect where it was previously,and have expanded it
southward to include all of our Delmarva counties. For the
northern areas, while the rain will be very heavy as the line of
thunderstorms moves through the area, the motion of these
storms should be pretty quick so widespread flooding is not
anticipated. Farther south, especially for southeast
Pennsylvania, southern New Jersey, Delaware, and the eastern
shore of Maryland, the heavy rainfall may be longer lasting down
there. As the line of showers and thunderstorms moves
southward, the southern end of the cold front will slow down
across the southern half of the area, and some training will
likely begin to take place.

As we move past midnight, the instability begins to dissipate
some, so the strong convective action may begin to weaken,
however, showers and some embedded thunderstorms will remain
possible across the southern half of the area overnight.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
The front is expected to remain nearly stationary across the
southern areas New Jersey, Delaware and eastern shore of
Maryland on Wednesday. Multiple weak short wave/vorticity
impulses will continue to move across the area within the
southwest flow aloft. This will keep moisture and lift
overriding the stationary frontal boundary, likely leading to
periods of showers through the day Wednesday. There is not much
in the way of instability across the area, except across
portions of the Delmarva and southern New Jersey where the
frontal boundary stalls out. So we only keep a slight chance of
thunderstorms across those areas through the day Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Few changes made to the long term given the near term concerns.
A prolonged period of unsettled weather is on tap for the rest
of the week and into the weekend.

The cold front that moves through the region tonight will be
nearly stationary just south of the area Wednesday and Thursday.
From there, the region will find itself in between two
different area of high pressure: One over the Northeast U.S. and
the other over the western Atlantic, well east of the Southeast
U.S. Meanwhile, a weak sub-tropical low will sit over the
eastern Gulf of Mexico, and several shortwaves will spin off
this low and lift to the north along the coast. The high over
the western Atlantic will act as a blocking high, and this keeps
the low from making much eastward progression.

The first of the shortwaves will lift through the region on
Wednesday, followed by another on Thursday. The best chances for
showers and thunderstorms will be across the southern half of
the forecast area, closer to the vicinity of the stationary
front over the Mid-Atlantic.

By Friday, high pressure over the Northeast U.S. lifts to the
north, and high pressure over the western Atlantic retrogrades
back towards the Southeast U.S. This allows the stationary front
begins to slowly lift north as a warm front starting on
Thursday. Rain and scattered thunderstorms on tap during this
time, and with persistent onshore flow ahead of the front, there
will be abundant moisture that could result in heavy rain at
times.

The front will finally lift north of the area on Saturday, and
rain begins to taper off. Several mid-level shortwaves will pass
through the region through the weekend, and this keeps at least
scattered showers in the forecast through Sunday.

A cold front then moves through the region on Monday. High
pressure builds in behind that front, and conditions should dry
out early next week.

It is expected to be quite active this week. Some periods of
heavy rain are expected, especially once precipitable water
values begin to approach 2 inches later in the week. With the
periods of moderate to heavy rainfall, many smaller creeks and
streams will likely have strong rises. Depending on how fast and
if the heavy rain falls over the same areas each time, there
could be some flooding concerns. We will continue to monitor
future guidance and river forecasts to see if there will be any
widespread flooding concerns. Tides are also expected to
increase through the end of the week as well, which may
exacerbate any flooding concerns.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Late this afternoon...VFR conditions remain across the area
this afternoon, however that will change in the next couple of
hours. Southwest winds of around 10 knots, with gusts near 20
knots will continue through this afternoon. A line of strong
thunderstorms will move across the area this afternoon into this
evening. Strong damaging winds, small hail, and very heavy
rainfall will occur with his line of thunderstorms. Temporary
IFR conditions will occur with these thunderstorms.

Tonight...Once the front continues to sag southward through
sunset, the daytime instability will weaken and the strong
thunderstorms will end. Especially for RDG, ABE, and TTN. Those
areas may end up with a few hours of dry weather later this
evening. However, the rest of the TAF sites could have showers
continue overnight. ACY and MIV could have thunderstorms
continue into this evening.

Conditions will lower to MVFR then IFR late in the overnight
toward daybreak as CIGS lower through the night. Winds will
eventually turn northwest behind the front, then become north to
northeast overnight.

Wednesday...IFR CIGS with periods of showers likely are
expected on Wednesday. Winds are expected to remain northeast to
east through the day around 5 to 10 knots.

Outlook...

Wednesday night-Sunday...MVFR/IFR during this time with rain,
possibly heavy at times, along with scattered thunderstorms.
Patchy fog at night. Widespread and persistent rain Thursday
through Saturday morning.

&&

.MARINE...
A Small Craft Advisory remain in effect as winds are forecast
to approach 25 knots ahead of the approaching cold front this
afternoon into this evening. Also, the ocean could have waves
approach 5 feet.

The wind will diminish overnight as the front sags southward
into the southern New Jersey and Delaware coastal waters and
seas will diminish as well. So the current end time for the
advisory looks good.

A line of strong thunderstorms will approach the coastal waters
and Delaware Bay this evening. Very strong winds, small hail,
and locally higher seas can be expected as these storms move
over the area.

Outlook...

Wednesday night and Thursday...winds and seas should stay below
SCA criteria.

Friday through Sunday...increasing seas and winds will likely
result in SCA conditions for at least part if not most of this
period.

&&

.TIDES/COASTAL FLOODING...
A cold front moves through the region tonight. The flow then
becomes onshore out of the east and northeast. With the new moon
today, astronomical tides will be high through Friday, around
5.4 ft above MLLW at Atlantic City. All of the available
guidance indicates the potential to reach minor flooding
thresholds along the DE and NJ oceanfront as early as the
Wednesday evening high tide and perhaps through the Friday
evening high tide. If this trend continues, a Coastal Flood
Advisory may eventually be needed.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 2 AM EDT Wednesday for PAZ060-061-070-
     071-101>106.
NJ...Flash Flood Watch until 2 AM EDT Wednesday for NJZ009-010-
     012>027.
DE...Flash Flood Watch until 2 AM EDT Wednesday for DEZ001>004.
MD...Flash Flood Watch until 2 AM EDT Wednesday for MDZ008-012-015-
     019-020.
MARINE...Small Craft Advisory until 2 AM EDT Wednesday for ANZ450>455.
     Small Craft Advisory until 10 PM EDT this evening for ANZ430-
     431.

&&

Synopsis...Johnson
Near Term...Robertson
Short Term...Robertson
Long Term...Johnson/MPS
Aviation...Johnson/Robertson/MPS
Marine...Johnson/Robertson/MPS
Tides/Coastal Flooding...
Hazardous weather outlook, May 15, 2:37 PM EST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
337 PM EDT Tue May 15 2018

DEZ001-MDZ008-012-NJZ009-010-015>019-021-PAZ060-061-070-071-101>106-
161945-
New Castle-Cecil-Kent MD-Hunterdon-Somerset-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Cumberland-Berks-Lehigh-Delaware-
Philadelphia-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
337 PM EDT Tue May 15 2018

...SEVERE THUNDERSTORM WATCH 95 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Flash Flood Watch.

Damaging winds, large hail, and flash flooding are the primary
risks.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Numerous rounds of showers and thunderstorms will continue through
the end of the week and into next weekend. Heavy rainfall is
possible during this period, with concerns for flooding increasing
during this time. Stay tuned to the latest forecasts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ001-007-008-PAZ054-055-062-161945-
Sussex-Warren-Morris-Carbon-Monroe-Northampton-
337 PM EDT Tue May 15 2018

...SEVERE THUNDERSTORM WATCH 95 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Damaging winds, large hail, as well as urban and poor drainage
flooding are the primary risks.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Numerous rounds of showers and storms are expected to continue
through the end of the week and into next weekend. Heavy rainfall is
possible during this period, with concerns for flooding increasing
during this time. Stay tuned to the latest forecasts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-MDZ015-019-020-161945-
Kent-Queen Annes-Talbot-Caroline-
337 PM EDT Tue May 15 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for central Delaware and
northeast Maryland.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

  Flash Flood Watch.

Thunderstorms may produce gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Numerous rounds of showers and storms are expected to continue
through the end of the week and into next weekend. Heavy rainfall is
possible during this period, with concerns for flooding increasing
during this time. Stay tuned to the latest forecasts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ012>014-020-022>027-161945-
Middlesex-Western Monmouth-Eastern Monmouth-Ocean-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-
337 PM EDT Tue May 15 2018

...SEVERE THUNDERSTORM WATCH 95 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Flash Flood Watch.

Damaging winds, large hail, and flash flooding are the primary
risks.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Numerous rounds of showers and storms are expected to continue
through the end of the week and into next weekend. Heavy rainfall is
possible during this period, with concerns for flooding increasing
during this time.

Tides are also expected to increase through the end of the week as
well, which may exacerbate any flooding concerns.

Stay tuned to the latest forecasts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ003-004-161945-
Inland Sussex-Delaware Beaches-
337 PM EDT Tue May 15 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for southern Delaware.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

  Flash Flood Watch.

Thunderstorms may produce gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Numerous rounds of showers and storms are expected to continue
through the end of the week and into next weekend. Heavy rainfall is
possible during this period, with concerns for flooding increasing
during this time.

Tides are also expected to increase through the end of the week as
well, which may exacerbate any flooding concerns. Stay tuned to the
latest forecasts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ454-455-161945-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
337 PM EDT Tue May 15 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms later this afternoon and tonight will produce strong
winds, small hail, and higher seas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>453-161945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
337 PM EDT Tue May 15 2018

...SEVERE THUNDERSTORM WATCH 95 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

  Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, May 15, 3:36 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
436 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     PENN FOREST TWP         40.94N  75.67W
05/15/2018                   CARBON             PA   SOCIAL MEDIA

            TREES DOWN.

&&

EVENT NUMBER PHI1800730

GORSE
Local storm report, May 15, 3:37 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
437 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND GST     LEHIGH VALLEY INTL AIRP 40.65N  75.44W
05/15/2018  M51 MPH          LEHIGH             PA   ASOS

            KABE REPORTS WIND GUST OF 51 MPH

&&

EVENT NUMBER PHI1800731

STAARMANN
Local storm report, May 15, 3:40 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
440 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND GST     LENHARTSVILLE           40.57N  75.89W
05/15/2018  M62 MPH          BERKS              PA   MESONET

&&

CORRECTED EVENT

EVENT NUMBER PHI1800729

STAARMANN
Local storm report, May 15, 3:49 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
449 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND DMG     DUTTONVILLE             41.35N  74.69W
05/15/2018                   SUSSEX             NJ   TRAINED SPOTTER

            MANY TREES DOWN AFTER HIGH WINDS. HEAVY RAIN AND
            LIGHTNING.

&&

EVENT NUMBER PHI1800732

DAVIS
Local storm report, May 15, 3:50 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
450 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             GERMANSVILLE            40.70N  75.71W
05/15/2018  E0.88 INCH       LEHIGH             PA   SOCIAL MEDIA

            NICKEL SIZE HAIL IN HEIDELBURG TOWNSHIP

&&

EVENT NUMBER PHI1800734

STAARMANN
Local storm report, May 15, 3:51 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
451 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     PENN FOREST TWP         40.94N  75.67W
05/15/2018                   CARBON             PA   SOCIAL MEDIA

            TREES DOWN.

0345 PM     TSTM WND GST     1 W EMERALD LAKES       41.09N  75.44W
05/15/2018  M50 MPH          MONROE             PA   MESONET

            CWOP STATION REPORTS WIND GUST OF 50 MPH

0354 PM     HAIL             2 NE ALBRIGHTSVILLE     41.03N  75.57W
05/15/2018  M0.88 INCH       CARBON             PA   PUBLIC

            HAIL COVERING GROUND AND 45 MPH GUSTS.

0404 PM     HAIL             EFFORT                  40.94N  75.44W
05/15/2018  M0.25 INCH       MONROE             PA   TRAINED SPOTTER

            50 MPH GUSTS AND SMALL TWIGS AND BRANCHES DOWN.

0407 PM     TSTM WND DMG     1 SW WIND GAP           40.84N  75.30W
05/15/2018                   NORTHAMPTON        PA   SOCIAL MEDIA

            TREES DOWN ON ROUTE 33 NORTHBOUND BLOCKING THE RIGHT
            LANE.

0408 PM     TSTM WND GST     2 NNW MONROE LAKE       41.14N  75.15W
05/15/2018  E58 MPH          MONROE             PA   TRAINED SPOTTER

            SPOTTER ESTIMATES WIND GUSTS OF 58+ MPH. PEA SIZE HAIL
            WAS ALSO FALLING AT THE TIME OF THE REPORT

0408 PM     TSTM WND GST     LENHARTSVILLE           40.57N  75.89W
05/15/2018  M62 MPH          BERKS              PA   MESONET

0410 PM     TSTM WND DMG     BUSHKILL TWP            40.79N  75.34W
05/15/2018                   NORTHAMPTON        PA   FIRE DEPT/RESCUE

            MULTIPLE TREES DOWN.

0415 PM     TSTM WND DMG     BANGOR                  40.87N  75.21W
05/15/2018                   NORTHAMPTON        PA   SOCIAL MEDIA

            SEVERAL REPORTS OF TREES AND POWERLINES DOWN ACROSS
            NORTHAMPTON COUNTY. TIME ESTIMATED FROM RADAR

0420 PM     HAIL             GERMANSVILLE            40.70N  75.71W
05/15/2018  E0.88 INCH       LEHIGH             PA   SOCIAL MEDIA

            NICKEL SIZE HAIL IN HEIDELBURG TOWNSHIP

0422 PM     TSTM WND GST     LEHIGH VALLEY INTL AIRP 40.65N  75.44W
05/15/2018  M51 MPH          LEHIGH             PA   ASOS

            KABE REPORTS WIND GUST OF 51 MPH

0425 PM     TSTM WND DMG     MOUNT POCONO            41.12N  75.36W
05/15/2018                   MONROE             PA   TRAINED SPOTTER

            SEVERAL ROADS CLOSED AND POWER LINES DOWN.

0437 PM     TSTM WND DMG     DUTTONVILLE             41.35N  74.69W
05/15/2018                   SUSSEX             NJ   TRAINED SPOTTER

            MANY TREES DOWN AFTER HIGH WINDS. HEAVY RAIN AND
            LIGHTNING.

&&

EVENT NUMBER PHI1800730 PHI1800724 PHI1800722 PHI1800723 PHI1800727
PHI1800725 PHI1800729 PHI1800733 PHI1800728 PHI1800734 PHI1800731
PHI1800726 PHI1800732

Gorse

The radar

The Philadelphia radar (KDIX), 97 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hunterdon

When
May 15, 3:51 PM EST
Where
Hunterdon County, 1.25 mi WSW of Hampton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.710, -74.970

Multiple trees and power lines down. Time estimated from radar.

Thunderstorm Wind, Middlesex

When
May 15, 4:13 PM EST
Where
Middlesex County, 1.26 mi ENE of Avenel
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.560, -74.250

A trained spotter reported a measured wind gust of 64 mph.

Thunderstorm Wind, Mercer

When
May 15, 4:57 PM EST
Where
Mercer County, 1.26 mi WSW of West Trenton
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.260, -74.840

Downed tree on State Highway 29 near Upper Ferry Road. Lane closures in place.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2018Every state in 2018This day in weather historyWarnings in New Jersey, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746637, 746639, 746638.